Know risk of antibiotic for patients on some meds

Are you aware of the life-threatening risks of the antibiotic erythromycin for patients taking certain medications? Researchers found that patients given this antibiotic who were also taking calcium-channel blockers, antifungal drugs, or antidepressants had a five-times greater risk of sudden death from cardiac causes than patients who did not take these drugs.1

The study’s findings allow you to make informed choices about which antibiotics should be used for these patients, says Carolyn Clancy, MD, director of the Rockville, MD-based Agency for Healthcare Research and Quality (AHRQ), which cofunded the study.

The researchers did not find the same increased risk for patients who took the medications with other antibiotics. "Clinicians should avoid prescribing erythromycin to patients taking these medications, because there are safer alternatives," she says.

Previously, there were case reports linking erythromycin, a very commonly used antibiotic, with an increased risk of arrhythmias and cardiac deaths, says Clancy. "What this study showed is that this risk is increased if people are already taking a drug that interferes with the metabolism of erythromycin," she says.

While the prior case reports focused on patients receiving intravenous erythromycin, this study looked at oral erythromycin and found the same increased risk of cardiac deaths in patients taking one of the other drugs, Clancy notes. "What this means for ED nurses is that they should seek to use another alternative, or raise questions if patient is on a calcium channel blocker and someone recommends prescribing erythromycin," she says.

This underscores the importance of teaching patients to carry medication cards listing current drugs and dosages, says Clancy. She recommends directing patients to the AHRQ web site, which lists "5 Steps to Safer Health Care" (www.ahrq.gov/consumer/5steps.htm). "If you know the patient is being treated for high blood pressure or has a fungal infection and is likely to be on medications, then it’s safer to use an alternative," adds Clancy.

Reference

1. Ray WA, Murray KT, Meredith S, et al. Oral erythromycin and the risk of sudden death from cardiac causes. New Eng J Med 2004; 351:1,089-1,096.

Source

For more information about the risks of erythromycin, contact:

  • Carolyn M. Clancy, MD, Director, Agency for Healthcare Research and Quality, John M. Eisenberg Building, 540 Gaither Road, Rockville, MD 20850. Telephone: (301) 427-1200. Fax: (301) 427-1201. E-mail: carolyn.clancy@ahrq.hhs.gov.